Alert archive / Colorado / Flash Flood Warnings in 2012
Flash Flood Warning 12, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2012, 12:24 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 12:24 PM MDT (18:24 UTC)
- Expired
- Jul 28, 2012, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 116 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 1:38 PM MDT | HEAVY RAIN 0.96 | 1 E Placerville, CO | RAINFALL JUL 27 2012... 0.42 INCHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017 WGUS55 KGJT 281824 FFWGJT COC113-282130- /O.NEW.KGJT.FF.W.0012.120728T1824Z-120728T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1224 PM MDT SAT JUL 28 2012 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO... * UNTIL 330 PM MDT * AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. LATEST RAINFALL ESTIMATES FROM THE INDICATED RAINFALL RATES OF 1 INCH AN HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. RUNOFF FROM HEAVY RAIN WILL CAUSE MUD SLIDES OR DEBRIS FLOWS OVER ROADWAYS IN THE WARNED AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...HIGHWAY 145 NEAR THE INTERSECTION WITH HIGHWAY 62 IN THE VCINITY OF SAWPIT AND FALL CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3808 10797 3792 10799 3794 10814 3810 10812 $$ NL
2 follow-up statements
787 WGUS75 KGJT 281939 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 139 PM MDT SAT JUL 28 2012 COC113-282130- /O.CON.KGJT.FF.W.0012.000000T0000Z-120728T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN MIGUEL CO- 139 PM MDT SAT JUL 28 2012 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL SAN MIGUEL COUNTY UNTIL 330 PM MDT... AT 132 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A MUD SLIDE AND ROCKS ON THE HIGHWAY 145 NEAR THE INTERSECTION WITH HIGHWAY 62 RESULTING FROM HEAVY RAINFALL. CDOT WAS ON THE SCENE WITH EQUIPMENT CLEARING THE ROADWAY. THE HEAVIEST RAINFALL OVER THE AREA HAD DISSIPATED BUT DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN 1.5 AND 1.75 INCHES FELL OVER AREAS SOUTH OF HIGHWAY 145 SOUTH OF PLACERVILLE IN A LITTLE OVER AN HOUR. NEW STORMS WERE FORMING OVER THE AREA WHICH WILL ADD TO THE CONSIDERABLE TOTALS. THEREFORE...THE FLASH FLOOD WARNING WILL CONTINUE OVER EAST CENTRAL SAN MIGUEL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3808 10797 3792 10799 3794 10814 3810 10812 $$
420 WGUS75 KGJT 282129 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 329 PM MDT SAT JUL 28 2012 COC113-282141- /O.EXP.KGJT.FF.W.0012.000000T0000Z-120728T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN MIGUEL CO- 329 PM MDT SAT JUL 28 2012 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL SAN MIGUEL COUNTY WILL BE ALLOWED TO EXPIRE AT 330 PM MDT... SHOWERS AND STORMS HAVE DIMINISHED. EXCESS RUNOFF THAT HELPED PRODUCE MUD DEBRIS FLOWS OR ROCKSLIDES NEAR THE INTERSECTION OF HIGHWAY 62 AND 145 HAVE SUBSIDED. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY INTO THE EVENING HOURS. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3808 10797 3792 10799 3794 10814 3810 10812 $$ PF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:39 AM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 28, 10:39 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1039 AM MDT SAT JUL 28 2012 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 406 AM MDT SAT JUL 28 2012 TODAY...WITH PRECIPITABLE WATER ABOVE AN INCH ON THE 00Z SOUNDING AND SHOWERS PERSISTING OVERNIGHT...WILL EXPECT A CONTINUED UPTURN IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WV AND IR SATELLITE SHOW THE MONSOON PIPELINE EXTENDING FROM WEST-CENTRAL CO TO THE FOUR CORNERS AND ACROSS EASTERN AZ. THERE ARE NO DISCERNABLE DYNAMIC FEATURES TO FOCUS CONVECTION...BUT JUST LIKE FRIDAY THERE WILL BE PLENTY OF OLD OUTFLOW BOUNDARIES/DISCONTINUITIES IN MOISTURE IN PLACE TO HELP SPUR CONVECTION. THE BEST AREAL COVERAGE SHOULD BE OVER SW AND CENTRAL CO AND SE UT...WITH FEW SHOWERS EXPECTED OVER NE UT AND EXTREME NW CO DUE TO LESS AVAILABLE MOISTURE. HAVE BUMPED UP POPS FOR TODAY FOR MOST AREAS. MAX TEMPS SHOULD BE AT OR A FEW DEGREES BELOW NORMAL. SATURDAY NIGHT AND SUNDAY...HEALTHY MONSOONAL PLUME WILL BE POSITIONED OVER THE FORECAST AREA WITH MAXIMUM PRECIPITABLE WATER CONTENT EXCEEDING AN INCH. AIR MASS NOT QUITE AS MOIST OVER THE NWRN PORTION (ERN UINTA MOUNTAINS)...BUT MOISTURE PLUME ESSENTIALLY COVERS THE ENTIRE FORECAST AREA. EVENING SHOWERS WILL BE SLOW TO DIMINISH...BUT SHOULD BE ENDING AROUND MIDNIGHT EXCEPT OF 1-2 ROGUE SHOWERS THAT LAST THROUGH THE NIGHT. SIMILAR ENVIRONMENT ON SUNDAY WITH THE DEEPEST LAYERED MOISTURE POSITIONED OVER SW AND WEST CENTRAL COLORADO. THIS SECTION HAS THE THREAT OF STORMS WITH LOCALLY HEAVY RAIN SHOWERS...BUT DIMINISHING DURING THE EARLY EVENING HOURS. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 406 AM MDT SAT JUL 28 2012 SUNDAY NIGHT AND MONDAY...HIGH CORE REMAINS OVER THE SRN PLAINS BUT AN EASTERLY WAVE WILL BE ALONG THE BAJA COAST. THIS CHANGES THE ROUTE THE MONSOONAL MOISTURE PLUME REACHES OUR FORECAST AREA. THIS EASTERLY WAVE WILL BE SENDING WEAK IMPULSES TOWARD OUR FORECAST AREA AND KEEPS OUR AIR MASS MOIST AND UNSTABLE. POTENTIAL FOR SOME TRAINING CELLS ACROSS ERN UTAH TOWARD NW COLORADO AS THESE EMBEDDED DISTURBANCES EJECT NORTHEAST. MONDAY NIGHT THROUGH FRIDAY...A WEAK VORT MAX IS PROJECTED TO MOVE THROUGH NORTHERN CO AND SOUTHERN WY MONDAY NIGHT AND THAT SHIFTS THE FLOW ALOFT TO THE WEST AND NORTHWEST TUESDAY. THE RIDGE WILL BE PUSHED SOUTHEAST INTO TX AND THE MAIN MONSOONAL PLUME WILL BE FORCED TO THE WEST OVER AZ AND SRN CA. THIS SHOULD CUT OFF THE MOISTURE FLOW INTO THE AREA SOMEWHAT...THOUGH IT APPEARS NOT COMPLETELY. SO TUE AND WED SHOULD SEE A DOWNTURN...BUT NOT DRY DAYS. BEGINNING THU AND CONTINUING FRI IS LOOKS LIKE THE REMNANT OF THAT MONSOONAL FLOW WILL EXTEND ACROSS MUCH OF THE AREA FROM WEST TO EAST. AS A RESULT A SLIGHT INCREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1034 AM MDT SAT JUL 28 2012 LOCAL MVFR CONDITIONS OVER CENTRAL AND SW CO AND SOUTHEAST UT FROM THE SHOWERS THAT PERSISTED OVERNIGHT...WILL CONTINUE THIS MORNING. A MOIST MID-LEVEL MONSOONAL FLOW WILL CONTINUE OVER THE REGION THROUGH SUNDAY...AT THE SAME TIME THE LOWER ATMOSPHERE HAS ALSO MOISTENED. THIS WILL ALLOW LOWER CEILINGS AND MORE RAIN THIS AFTERNOON AND EVENING. EXPECT BRIEF MVFR CIGS AT KASE AND KEGE AFTER 21Z THROUGH THIS EVENING UNDER HEAVIER SHOWERS. THERE SHOULD BE OCCASIONAL MVFR CIGS AND VSBYS OVER ALL THE CO AND UT MOUNTAINS AS WELL. CONDITIONS WILL GRADUALLY IMPROVE AFTER MIDNIGHT. LITTLE CHANGE IS SEEN SUNDAY AS AFTERNOON CONVECTION REDEVELOPS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...CC/PF LONG TERM...PF/CC AVIATION...MC
Hazardous weather outlook, Jul 28, 4:11 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 411 AM MDT SAT JUL 28 2012 COZ001>014-017>023-UTZ022>025-027>029-291015- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 411 AM MDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH THE HIGHEST AREAL COVERAGE OVER SOUTHWEST AND CENTRAL COLORADO AND SOUTHEAST UTAH. LOCALLY HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE THE MAIN THREATS FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM COVERAGE WILL INCREASE SUNDAY THROUGH TUESDAY AS THE MONSOON MOISTURE INCREASES. HEAVY RAIN WILL AGAIN BE A POSSIBILITY WITH STRONGER STORMS. THUNDERSTORMS AND SHOWERS WILL DECREASE WEDNESDAY AND THURSDAY... THEN INCREASE AGAIN OF FRIDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CUOCO
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:12 PM MDT | Areal Flood Advisory | GJT | Montrose | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.